Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 1, NWS Birmingham, AL

January 1, 2006Pike County, Alabama

NWS Birmingham, AL issued this tornado warning at Jan 1, 2006, 4:42 PM CST for Pike County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2006, 4:42 PM CST (22:42 UTC)
Expired
Jan 1, 2006, 5:03 PM CST
In force
21 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 012243
TORBMX
ALC109-012330-
/O.NEW.KBMX.TO.W.0001.060101T2242Z-060101T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CST SUN JAN 1 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWEST PIKE COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE AREA OF TROY

* UNTIL 530 PM CST

* AT 442 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
  SOUTHWEST OF TROY...OR ABOUT 9 MILES EAST OF LUVERNE...MOVING EAST
  AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  6 MILES SOUTH OF TROY BY 505 PM CST
  BRUNDIDGE BY 525 PM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3178 8614 3163 8615 3163 8578 3184 8584

$$

10/ARM
3 follow-up statements
000 
WWUS54 KBMX 012258
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CST SUN JAN 1 2006

ALC109-012330-
/O.CON.KBMX.TO.W.0001.000000T0000Z-060101T2330Z/
PIKE AL-
458 PM CST SUN JAN 1 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR SOUTHERN
PIKE COUNTY...

AT 458 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES SOUTHWEST OF
TROY...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  TROY BY 510 PM CST
  BRUNDIDGE AND BANKS BY 530 PM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3178 8610 3165 8609 3163 8578 3184 8584

$$

10/ARM
000 
WWUS54 KBMX 012302
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CST SUN JAN 1 2006

ALC109-012313-
/O.CAN.KBMX.TO.W.0001.000000T0000Z-060101T2330Z/
PIKE AL-
503 PM CST SUN JAN 1 2006

...THE TORNADO WARNING FOR SOUTHERN PIKE COUNTY IS CANCELLED...

AT 503 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3178 8610 3165 8609 3163 8578 3184 8584

$$

10/ARM
000 
WWUS64 KBMX 020325
WCNBMX

WATCH COUNTY NOTIFICATION FOR WATCH 1
NATIONAL WEATHER SERVICE BIRMINGHAM AL
925 PM CST SUN JAN 1 2006

ALC001-005-011-051-081-085-087-101-109-113-020430-
/O.CAN.KBMX.TO.A.0001.000000T0000Z-060102T0600Z/

THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH 1 FOR
THE FOLLOWING AREAS

IN ALABAMA THIS CANCELS 10 COUNTIES

IN CENTRAL ALABAMA

AUTAUGA               ELMORE                LOWNDES              
MONTGOMERY            

IN EAST CENTRAL ALABAMA

LEE                   MACON                 RUSSELL              

IN SOUTHEAST ALABAMA

BARBOUR               BULLOCK               PIKE                 

THIS INCLUDES THE CITIES OF...AUBURN...EUFAULA...FORT DEPOSIT...
LOWNDESBORO...MILLBROOK...MONTGOMERY...OPELIKA...PHENIX CITY...
PRATTVILLE...TROY...TUSKEGEE...UNION SPRINGS AND WETUMPKA.

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 1, 3:24 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 1, 3:24 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CST SUN JAN 1 2006

.SHORT TERM...(TONIGHT AND MONDAY)
AT 20Z THE WARM FRONT WAS ROUGHLY FROM SAVANNAH...GA...TO
MONTGOMERY...AL.  IT IS TOUGH TO EXACTLY PLACE BUT DEWPOINTS NORTH OF
THE LINE ARE IN THE MIDDLE 50S AND SOUTH OF THE LINE ARE IN THE
MIDDLE 60S.  THIS FRONT SHOULD SLOWLY MEANDER NORTH.

THE HIGHLY ANTICIPATED STORM SYSTEM EXTENDS FROM A LOW IN KANSAS AND
SHOULD BEGIN TO FIRE LATE THIS EVENING ALONG THE MISSISSIPPI RIVER
BASIN.  THIS SYSTEM WILL MOVE EAST AND WILL BE TO THE
MISSISSIPPI...ALABAMA LINE BETWEEN 10 PM AND MIDNIGHT.  THE WHOLE
FORECAST AREA IS UNDER A SLIGHT RISK THROUGH 6 AM MONDAY MORNING.
AFTER 6 AM MONDAY THERE IS A MODERATE RISK OF SEVERE WEATHER ALONG
AND EAST OF A CENTRE...TO SYLACAUGA...TO A WETUMPKA LINE...AND A
SLIGHT RISK WEST TO THE INTERSTATE 65 CORRIDOR.  WEST OF INTERSTATE
65 THE MAIN WEATHER WILL HAVE ENDED BY TOMORROW MORNING LEAVING ONLY
A CHANCE OF SHOWERS AND THUNDERSTORMS.  THIS CONTINUES TO BE A VERY
IMPRESSIVE STORM SYSTEM WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES POSSIBLE.  ALTHOUGH TORNADOES WILL BE POSSIBLE
ANYWHERE...THE BEST LOCATION AT THIS TIME WILL BE ALONG AND EAST OF
INTERSTATE 65 DURING THE EARLY MORNING HOURS AND DURING THE DAY ON
MONDAY.

THE FRONT WILL MOVE EAST BY MONDAY NIGHT.

80

&&

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...

SKIES WILL CLEAR IN THE WAKE OF THE STORM SYSTEM ON MONDAY RESULTING
IN A PLEASANT DAY.  TEMPERATURES WILL TURN COOLER...BUT STILL REMAIN
WELL ABOVE NORMAL.  THIS WILL REMAIN THE CASE THROUGH MID WEEK AS
WHEN A RIDGE BUILDS ALONG THE WEST COAST.  AS A RESULT...COOLER
NORTHWESTERLY FLOW WILL SETUP OUT OF CANADA ACROSS THE PLAINS
USHERING COOLER TEMPERATURES BACK INTO CENTRAL ALABAMA.  NO
PRECIPITATION IS EXPECTED WITH THE ARRIVAL OF THIS COOLER AIR.
HOWEVER...A DISTURBANCE ON FRIDAY COULD SPARK A FEW SHOWERS ACROSS
NORTHERN PORTIONS OF ALABAMA.  AT THE MOMENT...THIS LOOKS TO BE THE
ONLY SHOT OF PRECIPITATION BETWEEN TUESDAY AND SUNDAY.  TEMPERATURES
WILL FALL BELOW NORMAL FRIDAY...GRADUALLY WARMING BACK TO NEAR
NORMAL BY THE END OF THE FORECAST PERIOD.

WHAT A DIFFERENCE 12 DAYS CAN MAKE. FROM MY AFD AROUND DEC 20TH:
THANKS TO A VERY COLD NIGHT LAST NIGHT THE AVERAGE DAILY LOW AT
BIRMINGHAM TO FAR THIS MONTH IS 30.09 DEGREES. THIS RANKS DECEMBER
2005 AS THE 7TH COLDEST DECEMBER ON RECORD. AS FOR HIGHS...WE HAVE
AVERAGED 51.45 DEGREES SO FAR THIS MONTH...RANKING 15TH COLDEST ON
RECORD.

...AND NOW DUE TO THE VERY WARM CONDITIONS EXPERIENCED OVER THE
LAST SEVERAL DAYS OF DECEMBER, DECEMBER 2005 ENDED UP PLACING 32
FOR THE ALL TIME COOLEST HIGH TEMPERATURES FOR THE MONTH. AS
AVERAGE LOWS...DECEMBER 2005 RANKED 17TH.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     55  68  42  59 /  90  70  10  10
ANNISTON    57  68  45  59 /  80  80  10  10
BIRMINGHAM  62  71  46  61 /  60  60  10  10
TUSCALOOSA  59  73  45  61 /  60  40  10   0
CALERA      59  72  46  60 /  60  70  10   0
AUBURN      60  69  49  60 /  80  80  10   0
MONTGOMERY  61  73  48  62 /  70  70  10   0
TROY        61  73  49  63 /  70  80  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

12/80
Hazardous weather outlook, Jan 1, 3:00 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CST SUN JAN 1 2006

ALZ011>015-017>050-021230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
300 PM CST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SEVERE WEATHER THREAT...
ALL OF CENTRAL ALABAMA IS UNDER A SLIGHT RISK OF THUNDERSTORMS
THROUGH 6 AM MONDAY AS A STRONG UPPER LEVEL SYSTEM APPROACHES THE
AREA. HOWEVER...THE THREAT WILL VARY BY TIME ACROSS THE AREA.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH
CENTRAL ALABAMA...ALONG AND SOUTH OF A DEMOPOLIS...TO MONTGOMERY...TO
PHENIX CITY LINE BETWEEN 3 AND 5 PM. THESE THUNDERSTORMS WILL DEVELOP
IN THE WARM...MOIST...AND UNSTABLE ATMOSPHERE ALONG THE GULF COAST
AND DRIFT NORTHWARD THROUGH THE LATE AFTERNOON AND EVENING HOURS.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL...
GUSTY WINDS...AS WELL AS AN ISOLATED TORNADO. LOCATIONS ALONG AND
SOUTH OF A LINE FROM DEMOPOLIS...TO MONTGOMERY...TO PHENIX CITY...
WILL NEED TO BE ON ALERT FOR THE POSSIBILITY OF SEVERE WEATHER
BETWEEN 3 PM AND 8 PM TONIGHT.

A SECOND ROUND OF SEVERE WEATHER IS EXPECTED TONIGHT...BETWEEN THE
HOURS OF 11 PM TONIGHT AND 6 AM MONDAY. THE THREAT WILL BEGIN AROUND
11 PM ALONG THE WESTERN COUNTIES BORDERING MISSISSIPPI...THEN SPREAD
SLOWLY EASTWARD THROUGH THE NIGHT AND REACH INTO THE CENTRAL AND
EASTERN COUNTIES NEAR DAYBREAK. THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT FOR SEVERE WEATHER IS EXPECTED TO CONTINUE INTO MONDAY...
MAINLY ACROSS AREAS EAST OF INTERSTATE 65. FAR EASTERN COUNTIES
ALONG AND EAST OF A LINE FROM CHEROKEE...TO CLAY...TO PIKE COUNTY...
ARE UNDER A MODERATE RISK FOR SEVERE WEATHER...WITH A SLIGHT RISK
EXTENDING WESTWARD TO THE INTERSTATE 65 CORRIDOR. STORMS ARE EXPECTED
TO RE-INTENSIFY DURING THE DAY MONDAY...BEFORE EXITING SOUTHEASTERN
ALABAMA INTO GEORGIA BY 3 PM. PRIMARY THREAT WILL AGAIN INCLUDE
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS AND PRODUCTS
DURING THIS LONG NEW YEARS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE REQUIRED ON SUNDAY NIGHT AND MONDAY.

10/ARM

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.